Jump to content
Sclero Forums
Sign in to follow this  
Tereena

New to forum - Aussie lady struggling with Plaquenil

Recommended Posts

Started on Plaquenil at 200mg a day for 2 weeks, and have been on 400 mg a day for a little over a week - which is my maintenance dose.

 

I have been feeling extremely fatigued, but now also am having terrible mood changes and feel terribly depressed at times.

 

I am concerned that if I stop taking the Plaquenil, I will start having more episodes of acute arthritic arthritis - which are terribly painful and usually put me in hospital.

 

I have not been offered any alternatives.

 

I have had scleroderma for approx 20 years without being given any DMARD's.

Share this post


Link to post
Share on other sites

Hi Tereena,

 

Welcome to these forums!

 

I'm sorry to hear that you've been battling with scleroderma for the last twenty years and are experiencing unpleasant side effects from plaquenil. We have many members who take this particular medication and on the whole it does seem to be quite well received (I've never taken it, so can't advise you from my own experience.) Some of the side effects you mention are listed in the link I've included and I know there have been concerns about damage to the retina of the eye, so the medication should be monitored by your doctor.

 

Please note I have no medical training and I would suggest that as you're having some unpleasant side effects from the drug, you should go back to your doctor and ask his advice, with a view to being referred to a listed scleroderma expert (if you're not being treated by one at present) and see if there are alternative medications you could take. Of course, all drugs react differently with different people, so it might be possible for you to take something else, which will suit you better. I've included a link to our medical page on Arthritis Treatments - General, which I hope you'll find helpful and informative.

 

Kind regards,


Jo Frowde

ISN Board Member

ISN Secretary of the Board

ISN Assistant Webmaster

SD World Webmaster

ISN Sclero Forums Manager

ISN News Manager

ISN Hotline Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Many thanks Joelf for your response.

 

I have got a rheumatologist, and a haematologist - amongst other "ologists". I have also got a Myeloproliferative Neoplasm - a type of blood cancer - namely Essential Thrombocytosis and Polycythaemia Rubra Vera.  These were caused by a genetic mutation (JAK2 mutation).

 

Of interest is a paper called "MPN's as Inflammatory Diseases - the Evidence, Consequences and Perspectives" written by 2 Doctors from Copenhagen  Denmark.

 

From reading that, it seems the genetic mutation that seems to have affected me since age 15, has led to my Scleroderma/mixed connective tissue disease (and all the other syndromes associated with it) and the blood cancer as well. It is kind of reassuring to know that I have not got multiple nasty diseases, but one overall disease caused by  genetic mutation.

Share this post


Link to post
Share on other sites

Hi there, 

 

I am just about to start Plaquenil for my Scleroderma. I know from the research I have done that you are supposed to give it a few months to work. I have prepared myself for that possibility. For me, the alternative is methotextrate so I am happy to try the Plaquenil first. Best of luck to you!

Share this post


Link to post
Share on other sites

Hi Pinchy,

 

Welcome to these forums!

 

I do hope that the plaquenil you take will be successful for you and you will see an improvement in the way you're feeling.

 

Do let us know how you get on with it.

 

Kind regards,


Jo Frowde

ISN Board Member

ISN Secretary of the Board

ISN Assistant Webmaster

SD World Webmaster

ISN Sclero Forums Manager

ISN News Manager

ISN Hotline Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Hi Tereena,

 

Welcome to Sclero Forums!  I'm sorry you have Myeloproliferative Neoplasm and scleroderma.

 

With chronic illness, and especially when we've started a new treatment, it's vital for us to report new or worsened symptoms to our doctors right away. 

 

Even with scleroderma or a new medication, it's never okay for us to  simply assume that it's either the illness, or medication side effects. The changes might be due to a NEW illness or complication. It *might not be* plaquenil side effects; and even if it was, if you want to stay on the medication, the side effects may need to be treated or the dosage adjusted.

 

With chronic illness, fatigue, mood swings and depression are all extremely common.  It could be symptoms of worsening MPN.  Or, if MPN is a new diagnosis, then you might be experiencing reactive depression. I've had reactive depression, which is just like regular depression, except that it is brought on by a traumatic event, and it responds very well to talk therapy with emphasis on stress reduction, particularly if it is promptly treated.  And if it is a bad reaction to plaquenil, then your doctor may decide you need to discontinue it before things get even worse.

 

The sooner you find out what's going on, for sure, the sooner you can start feeling better again. Please let us know what you find out.  Also see our resources for Emotional Adjustment and Scleroderma, and Disease Modifying Anti-Rheumatics

 

:hug-group:

 

 


Warm Hugs,

 

Shelley Ensz

Founder and President

International Scleroderma Network (ISN)

Hotline and Donations: 1-800-564-7099

 

The most important thing in the world to know about scleroderma is sclero.org.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...